Argyria Clinical Presentation

Updated: Sep 12, 2017
  • Author: Kamila K Padlewska, MD, PhD; Chief Editor: William D James, MD  more...
  • Print
Presentation

History

A careful history is necessary. Be sure to inquire about possible occupational and environmental exposure, the use of dietary supplements in general, and colloidal silver protein dietary supplements in particular.

Habitual use of silver-based nose drops may produce pigmentation most apparent on the nose and the nail lunulae. [11]

Scar-localized argyria may occur secondary to silver sulfadiazine cream. [12]

Next:

Physical Examination

Early on, a gray-brown staining of the gums develops, later progressing to involve the skin diffusely. The cutaneous pigmentation usually is a slate-gray, metallic, or blue-gray color and may be clinically apparent after a few months, but clinical appearance usually takes many years and depends on the degree of exposure.

The hyperpigmentation is most apparent in the sun-exposed areas of skin, especially the forehead, nose, and hands.

In some patients, the entire skin acquires a slate blue-gray color.

The sclerae, nail beds, and mucous membranes may become hyperpigmented.

Viscera tend to show a blue discoloration, including the spleen, liver, and gut, findings evident during abdominal surgery or at postmortem examination.

Rarely, black tears (melanodacryorrhea) can appear during argyrosis of the conjunctiva.

Previous
Next:

Complications

The systemic toxic effects of silver may include the following:

  • Gastrointestinal catarrh

  • Tissue wasting

  • Uremia

  • Albuminuria

  • Fatty degeneration of the liver, kidney, and heart

  • Hemorrhage

  • Idiopathic thrombocytopenia

  • Fluidity of the blood

  • Chronic bronchitis

  • Loss of coordination

  • Decreased night vision

  • Gustatory disturbance

  • Vestibular impairment

  • Seizure of the grand mal type

  • Death by paralysis of the respiratory system

Current thought holds that the substantial amounts of silver in argyria usually result in no serious effects on human health. However, a few cases have notable clinical symptoms and signs. This lack of significant systemic silver toxicity in argyria may be due to the interaction of selenium and sulfur with silver in vivo.

It was reported that argyria can be associated with unexpected and quickly developing severe radiation dermatitis during chemoradiotherapy treatment. [13]

Previous